Gianna is an associate editor of The American Journal of Managed Care® (AJMC®). She has been working on AJMC® since 2019 and has a BA in philosophy and journalism & professional writing from The College of New Jersey.
Data on patients with migraine who stopped erenumab treatment show that over half of patients had an early disease worsening while the remaining patients maintained their responder status during weeks 1 through 4 post treatment.
Data from a real-life setting of patients with migraine who stopped erenumab (Aimovig) treatment show that over half of the patients had an early disease worsening while the remaining patients maintained their responder status during weeks 1 through 4 post treatment. Study results were published in Neurological Sciences.
Erenumab, a monoclonal antibody (mAB), was approved by the FDA in 2018 and is administered monthly via self-injection of a 70-mg or 140-mg dose. The treatment blocks the calcitonin gene-related peptide receptor, which is believed to play a crucial role in migraine.
Previously, preliminary data indicated that the effects of erenumab and galcanezumab (another mAB) persisted up to 3 months after discontinuation of prolonged treatment. In order to better assess the early effect of erenumab discontinuation after a 52-week treatment course, researchers conducted a prospective real-life multicenter study.
Thirty-two patients with a continuous positive response to the drug were recruited from 2 centers in Italy. All individuals had either chronic (n =2 4) or episodic migraine (n = 8) without aura, were between the ages 18 and 65, and reported at least 2 prior preventive treatment failures.
During a 52-week treatment course with erenumab, all patients reported a 50% or greater reduction from baseline in median monthly migraine days (MMDs) during the last 24 weeks of treatment. Demographic data, in addition to information on monthly acute medication days (AMDs) and pain intensity measured on a Numerical Rating Scale (NRS), were also collected.
The study’s primary end points included responder rates and changes in MMDs, AMDs, and NRS score during weeks 1 through 4 after erenumab treatment completion compared with baseline and the last 4 weeks of treatment. “Secondary study outcomes were responder rates and changes in MMDs, AMDs, and NRS score in patients who did not restart erenumab treatment during weeks 5 to 8 after erenumab treatment completion compared with the last 4 weeks of treatment and with baseline,” the researchers wrote.
Overall, during weeks 1 through 4 after erenumab treatment completion, 18 (56%) patients were ≥ 50% responders and 14 (44%) patients reported < 50% response.
The data show that early outcomes of erenumab discontinuation vary across patients, the researchers wrote, while the drug’s pharmacokinetics may justify a prolonged response in some individuals. As erenumab has a half-life of 28 days, “its plasma concentration progressively reduces to 50% after 1 month and 25% after 2 months. A residual action of the drug after discontinuation might explain the persistent benefit in some patients,” the authors explained.
It is still unclear if long treatment courses result in a persistent down regulation of the CGRP pathway and have a disease modifying impact on migraine.
A small cohort of patients and a lack of evaluation on long-term effects of treatment discontinuation (beyond 8 weeks) mark limitations to the study. In addition “patients’ negative expectation following treatment completion could have led to a subjective feeling of disease rebound known as nocebo effect and partially affected our results,” while future randomized controlled studies may be able to better evaluate the impact of this effect.
“Erenumab discontinuation after a 52-week treatment is followed by a sustained short-term response in many patients; however, some of them presented a rebound of the attacks,” the researchers concluded. “Further studies with longer follow-up will provide insights on the optimal duration of treatment and identify predictors of sustained response.”
De Matteis E, Affaitati G, Frattale I, et al. Early outcomes of migraine after erenumab discontinuation: data from a real-life setting. Neurol Sci. Published online January 2, 2021. doi:10.1007/s10072-020-05022-z